Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 69, NWS Salt Lake City, UT

August 28, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 28, 2013, 12:13 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2013, 12:13 PM MDT (18:13 UTC)
Expired
Aug 28, 2013, 3:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 231 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WGUS55 KSLC 281813
FFWSLC
UTC007-015-282115-
/O.NEW.KSLC.FF.W.0069.130828T1813Z-130828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1213 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH

* UNTIL 315 PM MDT

* AT 1210 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
  BEEN FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES INDICATE   
  THAT 0.35 INCHES OF RAINFALL HAS FALLEN ON THE BURN SCAR OVER      
  THE PAST HOUR.

  IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
  FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
  PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
  ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEAR
  CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3940 11120 3963 11122 3965 11113 3945 11106
      3935 11095 3930 11100

$$

HOSENFELD
3 follow-up statements
957 
WGUS75 KSLC 281944
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT WED AUG 28 2013

UTC007-015-282115-
/O.CON.KSLC.FF.W.0069.000000T0000Z-130828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
144 PM MDT WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...

AT 132 PM MDT...DOPPLER RADAR INDICATED THAT ANOTHER ROUND OF HEAVY 
RAINFALL HAS BEEN FALLING OVER THE SEELEY BURN SCAR. THIS WILL 
INCREASE THE POTENTIAL FOR DEBRIS FLOWS TO OCCUR ON HUNTINGTON CREEK 
AND OUT OF THE SIDE CANYONS. 

DEBRIS FLOWS AND FLASH FLOODING WILL LIKELY CROSS SR31 AND IMPACT 
AREAS DOWNSTREAM ON HUNTINGTON CREEK INCLUDING THE HUNTINGTON POWER 
PLANT AND HUNTINGTON CLEVELAND IRRIGATION COMPANY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3940 11120 3963 11122 3965 11113 3945 11106
      3935 11095 3930 11100

$$

PW
123 
WGUS75 KSLC 282033
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
233 PM MDT WED AUG 28 2013

UTC007-015-282115-
/O.CON.KSLC.FF.W.0069.000000T0000Z-130828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
233 PM MDT WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...

AT 226 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS 
ENDED OVER THE SEELEY BURN SCAR BUT A FLASH FLOOD AND DEBRIS FLOW 
WAS REPORTED MOVING DOWN HUNTINGTON CANYON CREEK. 

THIS DEBRIS FLOW AND FLASH FLOOD WILL IMPACT AREAS DOWNSTREAM ON 
HUNTINGTON CREEK INCLUDING THE HUNTINGTON POWER PLANT AND HUNTINGTON 
CLEVELAND IRRIGATION COMPANY. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3940 11120 3963 11122 3965 11113 3945 11106
      3935 11095 3930 11100

$$

PW
213 
WGUS75 KSLC 282117
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT WED AUG 28 2013

UTC007-015-282124-
/O.EXP.KSLC.FF.W.0069.000000T0000Z-130828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
317 PM MDT WED AUG 28 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...

A DEBRIS FLOW CLOSED SR31 IN HUNTINGTON CANYON BUT RUNOFF FROM 
EARLIER PRECIPITATION HAS NOW DIMINISHED. THEREFORE... THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO 
OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3940 11120 3963 11122 3965 11113 3945 11106
      3935 11095 3930 11100

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:30 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 28, 9:30 AM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT WED AUG 28 2013

.SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN
WEST TODAY AND THURSDAY AS HIGH PRESSURE BUILDS OVER THE
REGION. DEEPER MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH
BEGINNING FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF
NEXT WEEK.

&&

.DISCUSSION...MOSTLY SUNNY SKIES ARE IN PLACE ACROSS MUCH OF UTAH
AND SOUTHWEST WYOMING THIS MORNING...PERHAPS ONE OF THE SUNNIER
MORNINGS IN THE PAST WEEK. THE ONLY LOCATION WITH SIGNIFICANT
CLOUD COVER AS OF 15Z IS CENTRAL UTAH...WHICH APPEARS TO BE MOSTLY
MID- LEVEL CLOUDS LEFT OVER FROM YESTERDAYS CONVECTION. THE RIDGE
OF HIGH PRESSURE THAT HAS BEEN OVER THE CENTRAL CONUS WILL BEGIN
TO SPREAD WESTWARD TODAY...CREATING SOMEWHAT DRIER AND MORE STABLE
CONDITIONS OVER THE INTERMOUNTAIN WEST TODAY AND TOMORROW. THAT
SAID...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD STILL BE POSSIBLE TODAY...WITH INITIATION MOSTLY EXPECTED
OVER THE HIGHER TERRAIN.

SATELLITE AND SOUNDINGS INDICATE PRECIPITABLE WATER VALUES OF
GENERALLY 0.8 TO 1.1 INCHES OVER UTAH THIS MORNING...WITH LOWER
VALUES OF 0.4 TO 0.7 INCHES OVER COLORADO. THIS DRIER AIR IS
EXPECTED TO INTRUDE A BIT INTO UTAH OVER THE NEXT DAY OR
TWO...WITH THE GFS INDICATING PW VALUES LOWERING TO 0.7-0.9 INCHES
STATEWIDE BY 00Z FRIDAY. COMBINED WITH THE STRENGTHENING
RIDGE...COVERAGE OF THUNDERSTORMS SHOULD BE ON A DOWNWARD TREND
THROUGH THURSDAY.

IT SOUNDS LIKE MODELS HAVE BEEN SOMEWHAT INCONSISTENT ABOUT TIMING
THE RETURN OF MOISTURE FROM THE SOUTH IN THE LATTER HALF OF THE
FORECAST...PARTICULARLY OVER THE WEEKEND. CURRENTLY...BOTH THE GFS
AND ECMWF INDICATE DEEP MOISTURE RETURNING TO SOUTHERN UTAH
BEGINNING FRIDAY AND INTO THE WEEKEND...WITH THE NORTHERN HALF OF
THE CWA STAYING DRIER THROUGH THE WEEKEND. WILL SEE IF THE 12Z
MODELS HOLD ONTO THAT IDEA...POSSIBLY ALLOWING THAT SOLUTION TO
BE MORE HEAVILY LEANED UPON IN THE AFTERNOON PACKAGE.

ISSUED AN UPDATE THIS MORNING TO REDUCE CLOUD COVER ACROSS ALL BUT
CENTRAL UTAH...ELIMINATE MENTIONABLE POPS THROUGH THE MORNING
HOURS...AND INTRODUCE PATCHY FOG IN THE WASATCH MOUNTAIN VALLEYS.
THE FORECAST FOR THIS AFTERNOON LOOKS GOOD AND NO FURTHER UPDATES
ARE ANTICIPATED THIS MORNING.

&&

.AVIATION...THERE IS A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS IMPACTING THE SLC TERMINAL THIS AFTERNOON...WITH
GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT.
OTHERWISE...SURFACE WINDS ARE EXPECTED TO REMAIN SOUTHERLY THROUGH
THE DAY...LIKELY BECOMING GUSTY BETWEEN 15Z AND 18Z. THAT
SAID...THERE IS A SLIGHT CHANCE OF A LAKE BREEZE...WHICH COULD
SWITCH WINDS TO NORTHWESTERLY BETWEEN 21Z AND 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 28, 2:46 AM MDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT WED AUG 28 2013

UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST.
BRIEF HEAVY RAIN...LIGHTNING...AND GUSTY WINDS CAN BE EXPECTED
WITH ANY STORMS WHICH DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED
THURSDAY. A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST
FRIDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:45 PM MDTAreal Flood AdvisorySLCUtah60 min
Aug 28, 3:15 PM MDTSpecial Weather StatementSLC45 min
Aug 28, 3:38 PM MDTSevere Thunderstorm WarningSLCTooele37 min
Aug 28, 4:57 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.